Wisconsin, 2015

Tornado and Hail in Wisconsin, July 13, 2015

July 13, 2015 · NWS ARX · 33 events in 7 counties and zones

Severe thunderstorms moved across portions of western Wisconsin during the afternoon and early evening of July 13th. A small, short-lived tornado developed from one of these storms as it tracked across Lone Rock (Richland County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$172,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms moved across portions of western Wisconsin during the afternoon and early evening of July 13th. A small, short-lived tornado developed from one of these storms as it tracked across Lone Rock (Richland County). One house sustained roof damage and had two large trees blown down onto it. Other trees were snapped off about 20 feet above the ground. The storms also dropped large hail through the afternoon and evening, generally north of Interstate 90. The largest hail reported was tennis ball sized near Osseo (Trempealeau County) where the hail cracked the sky lights on a home. Damaging winds occurred with the storms across southwest Wisconsin with trees and power lines blown down in Richland Center (Richland County) and Lone Rock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 11:43 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 13, 11:43 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT MON JUL 13 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM CDT MON JUL 13 2015

MAIN FORECAST CONCERNS THIS PACKAGE...LINGERING SEVERE TSRA
POTENTIAL EARLY THIS MORNING...SEVERE TSRA POTENTIAL THIS
AFTERNOON/EVENING...TEMPERATURES AND HEAT INDICES AGAIN TODAY.

06Z DATA ANALYSIS HAD LOW PRESSURE NEAR THE MN/ND/SD BORDER...WITH A
WARM FRONT TO NEAR KLSE AND A TRAILING TROUGH/COLD FRONT INTO
WESTERN KS. WV IMAGERY DEPICTED ONE SHORTWAVE OVER SOUTHERN
MN...ALONG WITH LOWER LEVEL WARM/MOISTURE ADVECTION...HELPING DRIVE
A TSRA COMPLEX MOVING SOUTHEAST ACROSS FAR EASTERN MN AND WESTERN
WI. ANOTHER STRONGER SHORTWAVE WAS MOVING EAST ALONG THE ND/CAN
BORDER. OUTSIDE OF THE AREAS OF CONVECTION...A WARM/MUGGY NIGHT
ACROSS THE UPPER MIDWEST...WITH EARLY MORNING TEMPS IN THE 70S TO
NEAR 80 WITH DEW POINTS IN THE UPPER 60S TO MID 70S.

NO MAJOR ERRORS NOTED WITH 13.00Z MODEL INITIALIZATIONS...THOUGH
CONSENSUS COULD HAVE BEEN A BIT TIGHTER IN MANY OF THE SFC-700MB
FIELDS. EVEN WITH SOME SMALLER DIFFERENCES OUT OF THE GATE...MODELS
OFFER A TIGHTENING CONSENSUS AS PIECES OF SHORTWAVE ENERGY MOVE EAST
AND SOUTHEAST ACROSS THE REGION TODAY/TONIGHT...WITH THE REGION
ENDING UP UNDER NORTHWEST FLOW ALOFT BY 12Z TUE. TREND FAVORS
SLOWER/STRONGER OF THE EARLIER MODELS WITH THE SHORTWAVE ENERGY
TODAY/TONIGHT. SHORT TERM FCST CONFIDENCE IS GENERALLY GOOD THIS
CYCLE.

FOR THE SHORT TERM...DISTANCE-SPEED TOOL ON CURRENT CONVECTION
MOVING SOUTHEAST ACROSS THE FCST AREA HAS IT EXITING BY 12Z THIS
MORNING. STRONGER OF THE LOWER LEVEL MOISTURE TRANSPORT/THERMO-
DYNAMIC FORCING MOVE SOUTH/EAST OF THE FCST AREA AS WELL. A VERY
MOIST AND UNSTABLE AIRMASS WITH MUCAPES OF 2500-4000 J/KG REMAINS
OVER THE AREA THIS MORNING...WITH THE SFC-850MB TROUGH/FRONT IN THE
AREA. HOWEVER...BULK OF THE FCST AREA IS BEHIND THE LEAD SHORTWAVE
THIS MORNING WITH WEAK SHORTWAVE RIDGING ALOFT PASSING ACROSS THE
AREA. DIVERGENCE ALOFT WITH THE LEFT FRONT REGION OF THE 300MB JET
MAX IS EAST OF THE AREA AS WELL...ALONG WITH MODEL SOUNDINGS SHOWING
CONSIDERABLE CAPPING/CIN AROUND 850MB ACROSS THE AREA THRU THE
MORNING INTO EARLY AFTERNOON HOURS. TRENDED THIS MORNING INTO EARLY
THIS AFTERNOON DRY OR DRIER ACROSS MOST OF THE FCST AREA. BY LATE
AFTERNOON SOUNDINGS SHOWING THE CAPPING ERODES WITH MINIMAL CIN
ACROSS THE AREA. GIVEN THE SFC-850MB TROUGH IN THE AREA...APPROACH
OF ANOTHER PIECE OF SHORTWAVE ENERGY IN WHAT WILL BE NORTHWEST FLOW
ALOFT OVER THE AREA...2K-4K J/KG MUCAPE AND 0-6KM BULK SHEAR IN THE
30-40KT RANGE...WILL CONTINUE WITH A 20-50 PERCENT SHRA/TSRA CHANCE
LATER THIS AFTERNOON INTO THIS EVENING. HIGHER OF THESE SHRA/TSRA
CHANCES OVER WI...EAST OF THE LOW LEVEL TROUGH AXIS AND AHEAD OF THE
SHORTWAVE. WITH THE EXPECTED CAPE/SHEAR...A FEW OF THE TSRA THIS
AFTERNOON/EVENING COULD BE SEVERE...SEE SWODY1 FOR DETAILS. WITH
PASSAGE OF THE SECOND SHORTWAVE TROUGH AXIS AND AREA UNDER THE LEFT
ENTRANCE REGION OF THE 300MB JET MAX...MINIMAL TO NO SHRA/TSRA
CHANCES LOOK GOOD LATER TONIGHT.

WITH A BREAK FROM CONVECTION THRU THE MORNING/EARLY AFTERNOON HIGHS
TODAY LOOKING TO BE SIMILAR TO THOSE OF SUNDAY...WITH DEW POINTS
STILL IN THE UPPER 60S TO MID 70S. AFTERNOON HEAT INDICES TODAY WILL
AGAIN BE IN THE 85 TO 95 RANGE ACROSS MUCH OF THE FCST AREA. USED A
BLEND OF THE GUIDANCE HIGHS/LOWS FOR TODAY/TONIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 340 AM CDT MON JUL 13 2015

MAIN FCST CONCERNS FOR TUESDAY THRU WED NIGHT...SHRA/TSRA CHANCES
TUE AND AGAIN WED NIGHT...TEMPERATURES THRU THE PERIOD.

13.00Z MODELS OFFER A TIGHTENING CONSENSUS AS HGTS RISE/RIDGING
ALOFT BUILDS EAST ACROSS THE UPPER MIDWEST TUE INTO WED. TREND
FAVORS STRONGER OF THE EARLIER RUNS WITH THE HGT RISES/RIDGING BY
TUE NIGHT/WED. RIDGING REMAINS SHORT LIVED THOUGH...WITH PROGRESSIVE
TROUGHING MOVING EAST FROM THE ROCKIES AND PIECES OF SHORTWAVE
ENERGY FLATTENING THE RIDGING OVER THE REGION ALREADY BY 12Z THU.
PLENTY OF DETAIL DIFFERENCES WITH SHORTWAVE ENERGY WORKING TO
FLATTEN THE RIDGE WED NIGHT. FCST CONFIDENCE IN THE TUE THRU WED
NIGHT PERIOD IS AVERAGE TO GOOD THIS CYCLE.

EVEN AS HGTS START TO RISE TUE...A SFC TO 850MB TROUGH LINGERS
ACROSS THE AREA. THIS WITH PW VALUES REMAINING IN THE 1.5 INCH RANGE
AND MODEL SOUNDINGS SHOWING 500-1000 SBCAPE AND LITTLE OR NO CIN
DURING THE AFTERNOON. GIVEN THE LOWER LEVEL TROUGH FOR SOME
CONVERGENCE...20-40 PERCENT SHRA/TSRA CHANCES MAINLY ALONG/EAST OF
THE MS RIVER AND MAINLY DURING THE AFTERNOON LOOK GOOD. WITH CAPE
EXPECTED TO BE IN THE 500-1000 J/KG RANGE AND 0-6KM SHEAR MOSTLY 20-
25 KTS...SEVERE STORMS UNLIKELY TUE. MAY YET NEED TO LINGER A SMALL
SHRA/TSRA CHANCE INTO TUE EVENING BUT LEFT TUE NIGHT DRY WHICH
BLENDS NICELY WITH NEIGHBORING GRIDS. OTHERWISE...DRIER SFC HIGH
PRESSURE BUILDS IN FROM THE NORTH-NORTHEAST UNDER THE SHORTWAVE
RIDGING ALOFT FOR TUE NIGHT/WED. TRENDED WED DRY WITH DEEPER/DRIER
ANTI-CYCLONIC FLOW OVER THE REGION. MOISTURE/LIFT INCREASE INTO THE
AREA WED NIGHT...AHEAD OF THE NEXT SFC-850MB TROUGH MOVING ACROSS
THE PLAINS AND THE SHORTWAVE ENERGY FLATTENING THE MID LEVEL RIDGING
OVER THE REGION.  20-40 PERCENT SHRA/TSRA CHANCES WED NIGHT ACROSS
MAINLY THE WEST HALF OF THE FCST AREA AND MAINLY AFTER MIDNIGHT
REASONABLE FOR NOW. BLEND OF THE GUIDANCE HIGHS/LOWS FOR TUE THRU
WED NIGHT...WITH VALUES CLOSER TO THE MID JULY NORMALS...LOOKS WELL
TRENDED.

FOR THURSDAY THRU SUNDAY...DAYS 4 TO 7...

MAIN FCST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES MUCH OF THE
PERIOD...TEMPERATURES.

IMPROVING CONSENSUS AMONG THE 13.00Z MEDIUM RANGE MODELS FOR A
STRONGER ROUND OF SHORTWAVE ENERGY/SHORTWAVE TROUGHING TO MOVE
INTO/ACROSS THE UPPER MIDWEST THU/THU NIGHT. TIGHTENING SIGNAL FOR
HGTS TO SLOWLY RISE/RIDGING TO BUILD ACROSS THE REGION FRI INTO
SAT...AHEAD OF THE NEXT STRONGER TROUGHING MOVING INTO THE WESTERN
CONUS. PLENTY OF TIMING/STRENGTH DETAIL DIFFERENCES WITH THE WESTERN
TROUGHING BY SAT BUT THIS NOT UNEXPECTED. BY SUNDAY A LOOSE
CONSENSUS FOR SOME OF THE WESTERN TROUGH ENERGY TO BE LOWERING HGTS
AND MOVING INTO THE UPPER MIDWEST. FCST CONFIDENCE IS AVERAGE THU
THRU SAT THEN BELOW AVERAGE BY SUNDAY.

PW VALUES PROGGED TO CLIMB INTO THE 2 INCH RANGE THU...THIS WITH THE
INCREASING FORCING/LIFT AHEAD OF THE SFC THRU MID LEVEL TROUGH
MOVING INTO/ACROSS THE REGION. CONSENSUS SHRA/TSRA CHANCES IN THE 40-
60 PERCENT RANGE THU/THU NIGHT AS THIS MOISTURE AND TROUGHING MOVE A
CROSS THE REGION APPEAR REASONABLE FOR NOW. WITH IMPROVING SIGNAL/
CONSENSUS FOR RISING HGTS/RIDGING ALOFT OVER THE UPPER MIDWEST FOR
FRI THRU SAT...THESE PERIODS WOULD TREND DRY. HOWEVER AIRMASS NOT
PROGGED TO DRY OUT MUCH OVER THE REGION FOR FRI/SAT...SO THE
LINGERING MOSTLY 20 PERCENT SHRA/TSRA CHANCES THESE PERIODS OKAY FOR
NOW. PLENTY OF MODEL DIFFERENCES BY SAT NIGHT...BUT WITH THE
APPROACH OF A TROUGH AND FALLING HGTS ALOFT...SOME HIGHER SHRA/TSRA
CHANCES SAT NIGHT/SUN SEEM REASONABLE...EVEN WITH THE LESSER
CONFIDENCE BY DAY 7. MODEL/ENSEMBLE CONSENSUS OF HIGHS/LOWS FOR THU
THRU SUN APPEAR WELL TRENDED AT THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1243 PM CDT MON JUL 13 2015

MAIN CONCERN THROUGH TAF PERIOD ARE SHOWER/THUNDERSTORM CHANCES THIS
AFTERNOON INTO TONIGHT. LATEST 17Z SURFACE ANALYSIS SHOWS WEAK FRONT
EXTENDED FROM CENTRAL WISCONSIN INTO WESTERN MINNESOTA. LATEST 12Z
UPPER AIR SOUNDINGS INDICATE STRONG INVERSION ACROSS SOUTHEAST
MINNESOTA AND SOUTHWEST WISCONSIN. THE 13.12Z NAM/13.15Z RAP
BUFKIT SOUNDINGS SUGGEST INVERSION WILL REMAIN OVER THE RST/LSE
TAF SITES THIS AFTERNOON INTO TONIGHT. WITH THE 13.12Z NAM/13.15Z
INDICATING MOISTURE CONVERGENCE MAINLY NORTHEAST AND SOUTHEAST OF
THE TAF SITES...NOT EXPECTING SHOWERS OR THUNDERSTORMS AT THE TAF
SITES. HOWEVER...CANNOT RULE OUT THE POSSIBILITY OF SCATTERED
SHOWERS OR THUNDERSTORMS ACROSS THE AREA...GIVEN THE AMOUNT OF
HEATING DURING THE AFTERNOON AND EARLY EVENING HOURS. AT THIS
TIME...WILL KEEP MENTION OF SHOWERS AND THUNDERSTORM OUT OF THE
TAFS THROUGH THE PERIOD. VFR CONDITIONS SHOULD PREVAIL THROUGH
PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...DTJ
Hazardous weather outlook, Jul 13, 1:57 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT MON JUL 13 2015

IAZ009>011-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-141200-
HOWARD-WINNESHIEK-ALLAMAKEE-CHICKASAW-FAYETTE-CLAYTON-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
257 PM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 3 PM AND 8 PM.
SOME OF THE STORMS COULD SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES CONTINUE ACROSS THE AREA FOR MUCH OF
TUESDAY THROUGH SUNDAY. ANY STORMS ON TUESDAY LOOK TO REMAIN
BELOW SEVERE LIMITS. IT IS TOO EARLY TO DETERMINE IF THERE IS A
SEVERE THREAT WITH ANY OF THE POTENTIAL STORMS IN THE WEDNESDAY
THROUGH SUNDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY BETWEEN 3 PM AND 8 PM.
RAINFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-018-WIZ017-141200-
MITCHELL-FLOYD-TAYLOR-
257 PM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
THIS
EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG WITH GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES CONTINUE ACROSS THE AREA FOR MUCH OF
TUESDAY THROUGH SUNDAY. ANY STORMS ON TUESDAY LOOK TO REMAIN
BELOW SEVERE LIMITS. IT IS TOO EARLY TO DETERMINE IF THERE IS A
SEVERE THREAT WITH ANY OF THE POTENTIAL STORMS IN THE WEDNESDAY
THROUGH SUNDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Special weather statement, Jul 13, 1:49 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
249 PM CDT MON JUL 13 2015

MNZ079-086>088-WIZ032-033-132015-
WINONA-DODGE-WABASHA-OLMSTED-TREMPEALEAU-BUFFALO-
249 PM CDT MON JUL 13 2015

...ISOLATED THUNDERSTORMS STARTING TO FORM ACROSS SOUTHEAST
MINNESOTA...

AT 245 PM...THUNDERSTORMS WERE STARTING TO FORM NORTH OF INTERSTATE
90 IN SOUTHEAST MINNESOTA. THESE STORMS COULD CONTINUE TO GROW AND
STRENGTHEN.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4459 9117 4408 9115 4409 9120 4405 9122
      4407 9130 4403 9134 4399 9132 4398 9142
      4385 9129 4385 9245 4383 9255 4385 9305
TIME...MOT...LOC 1945Z 308DEG 39KT 4420 9309

SHEA

The radar

The La Crosse radar (KARX), 63 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

27 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Buffalo

When
July 13, 2:19 PM CST to 2:24 PM CST
Where
Buffalo County, 3.98 mi SSE of Glencoe
Measured
0.75 in hail
Reported by
Public
Coordinates
44.230, -91.740

Hail, Trempealeau

When
July 13, 2:42 PM CST
Where
Trempealeau County, 0.85 mi NE of Pine Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
44.140, -91.510

Hail, Trempealeau

When
July 13, 2:55 PM CST
Where
Trempealeau County, 2.1 mi WSW of Galesville
Measured
0.88 in hail
Reported by
Public
Coordinates
44.070, -91.390

Hail, La Crosse

When
July 13, 3:03 PM CST
Where
La Crosse County, 2.96 mi NNW of Herrington
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
43.822, -91.192

Hail, Trempealeau

When
July 13, 3:03 PM CST
Where
Trempealeau County, 0.85 mi NW of Trempealeau
Measured
0.75 in hail
Reported by
Public
Coordinates
44.010, -91.440

Thunderstorm Wind, La Crosse

When
July 13, 3:08 PM CST
Where
La Crosse County, 0.69 mi N of West Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.910, -91.080

A ten foot trailer was blown off of State Highway 16 north of West Salem.

Hail, Trempealeau

When
July 13, 3:18 PM CST
Where
Trempealeau County, 0.85 mi NW of Trempealeau
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.010, -91.440

Hail, La Crosse

When
July 13, 3:20 PM CST
Where
La Crosse County, Burns
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.950, -90.980

Quarter sized hail fell north of Bangor.

Hail, Monroe

When
July 13, 3:21 PM CST
Where
Monroe County, 1.21 mi SW of Sparta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.920, -90.840

Hail, La Crosse

When
July 13, 3:22 PM CST
Where
La Crosse County, Burns
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.950, -90.980

Walnut sized hail was reported in Burns.

Hail, Monroe

When
July 13, 3:36 PM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.940, -90.810

Hail, Monroe

When
July 13, 3:36 PM CST
Where
Monroe County, 2.56 mi SW of Portland
Measured
0.75 in hail
Reported by
Public
Coordinates
43.740, -90.880

Hail, Monroe

When
July 13, 3:38 PM CST
Where
Monroe County, Sparta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.930, -90.820

Quarter sized hail fell just southwest of Sparta.

Hail, Monroe

When
July 13, 3:40 PM CST
Where
Monroe County, 2.13 mi SSW of Portland
Measured
1.25 in hail
Reported by
Public
Coordinates
43.740, -90.860

Half dollar sized hail fell west of Cashton.

Hail, Vernon

When
July 13, 4:16 PM CST
Where
Vernon County, 1 mi E of La Farge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.570, -90.610

Hail, Vernon

When
July 13, 4:22 PM CST
Where
Vernon County, 2.86 mi WSW of Ross
Measured
1.25 in hail
Reported by
Public
Coordinates
43.530, -90.800

Half dollar sized hail fell southeast of Viroqua.

Hail, Vernon

When
July 13, 4:28 PM CST
Where
Vernon County, 0.31 mi SW of Liberty
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.517, -90.734

Quarter sized hail fell in Liberty.

Hail, Trempealeau

When
July 13, 4:47 PM CST
Where
Trempealeau County, Osseo
Measured
0.88 in hail
Reported by
Public
Coordinates
44.580, -91.220

Hail, Jackson

When
July 13, 4:53 PM CST
Where
Jackson County, 2.09 mi WNW of Levis
Measured
2.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
44.540, -91.140

Up to tennis ball sized hail fell southeast of Osseo. The hail cracked sky lights on a home.

Thunderstorm Wind, Richland

When
July 13, 4:59 PM CST
Where
Richland County, 1.47 mi NNW of Richland Center
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.350, -90.390

A tree was blown down onto a house just outside of Richland Center.

Thunderstorm Wind, Richland

When
July 13, 5:00 PM CST
Where
Richland County, 0.85 mi NW of Richland Center
Measured
53 kt (61 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
43.340, -90.390

Numerous trees and powerlines were blown down across Richland Center. Two houses were damaged when trees fell on them.

Hail, Richland

When
July 13, 5:25 PM CST
Where
Richland County, Lone Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.180, -90.200

Tornado, Richland

When
July 13, 5:33 PM CST to 5:35 PM CST
Where
Richland County, 0.23 mi ENE of Lone Rock to 0.27 mi ENE of Lone Rock
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.181, -90.196

A small, short-lived tornado produced roof damage and blew down two large trees onto a house in Lone Rock. Other trees were snapped off about 20 feet above the ground.

Thunderstorm Wind, Richland

When
July 13, 5:33 PM CST
Where
Richland County, Lone Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
43.180, -90.200

Numerous trees and powerlines were blown down in Lone Rock. Seven homes sustained roof damage from the high winds.

Hail, Trempealeau

When
July 13, 5:40 PM CST
Where
Trempealeau County, 2.86 mi SW of Eleva
Measured
0.88 in hail
Reported by
Public
Coordinates
44.550, -91.510

Hail, Trempealeau

When
July 13, 5:59 PM CST
Where
Trempealeau County, 2.02 mi NE of Pigeon Falls
Measured
1 in hail
Reported by
Public
Coordinates
44.450, -91.190

Up to quarter sized hail fell northeast of Pigeon Falls.

Hail, Trempealeau

When
July 13, 6:01 PM CST
Where
Trempealeau County, 2.86 mi SE of Pigeon Falls
Measured
1 in hail
Reported by
Public
Coordinates
44.400, -91.180

Quarter sized hail fell southeast of Pigeon Falls.

Hail, Jackson

When
July 13, 6:07 PM CST
Where
Jackson County, 2.03 mi NE of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
44.340, -91.090

Golf ball sized hail fell northeast of Taylor.

Hail, Jackson

When
July 13, 6:11 PM CST
Where
Jackson County, Taylor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.320, -91.120

Hail, Monroe

When
July 13, 6:39 PM CST
Where
Monroe County, 5.55 mi N of Cataract
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.160, -90.820

Thunderstorm Wind, Monroe

When
July 13, 6:43 PM CST
Where
Monroe County, 2.87 mi SE of Cataract
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.050, -90.790

Numerous trees were blown down southeast of Cataract.

Hail, Monroe

When
July 13, 7:00 PM CST
Where
Monroe County, 0.69 mi S of Fort Mc Coy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.010, -90.680

Hail, Monroe

When
July 13, 7:05 PM CST
Where
Monroe County, 1.7 mi SW of Angelo
Measured
0.88 in hail
Reported by
Public
Coordinates
43.950, -90.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyThe tornado archive for Wisconsin, 2015Warnings in Wisconsin, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586942, 590187, 586943, 586946, 586947, 586949, 586950, 590191, 586951, 586952, 586953, 586954, 590190, 586955, 586956, 586957, 592651, 586958, 586960, 590163, 590166, 590188, 580924, 590172, 590173, 590174, 590176, 590177, 590178, 590179, 590181, 590183, 590184.